Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 128, NWS Dodge City, KS

June 28, 2003Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2003, 8:48 PM CDT for Stevens County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 8:48 PM CDT (01:48 UTC)
Expired
Jun 28, 2003, 9:45 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2306 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KDDC 290148
SVRDDC
KSC189-290245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN SOUTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF HUGOTON...OR ABOUT 6
  MILES SOUTH OF WOODS...MOVING WEST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  HUGOTON AT 920 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DESTRUCTIVE HAIL THE SIZE OF BASEBALLS,
  WINDS OF 60 MILES AN HOUR,



LAT...LON 3702 10109 3728 10111 3735 10141 3702 10151

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:50 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 3:50 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT JUN 28 2003

DAYS 1-2...

WEAK UPPER LEVEL WESTERLY FLOW WITH EMBEDDED DISTURBANCES, ALONG
WITH COOL MID-UPPER LEVEL TEMPERATURES RELATIVE TO CLIMATOLOGY, AND
AMPLE INSTABILITY WILL LEAD TO WIDESPREAD THUNDERSTORM ACTIVITY
ACROSS THE PLAINS TONIGHT AND INTO SUNDAY. A CLUSTER OF STORMS WILL
LIKELY FORM ON THE OUTFLOW BOUNDARY SOUTH OF DDC. ANOTHER CLUSTER
WILL DEVELOP DUE TO ELEVATED HEATING IN EASTERN COLORADO. YET
ANOTHER CLUSTER WILL LIKELY DEVELOP IN EASTERN WY AND WESTERN SD
TONIGHT AND PROPAGATE SE INTO NORTHERN KS. WILL CARRY LIKELY POPS IN
THE NORTH WHERE THE MOST WIDESPREAD ACTIVITY WILL BE, WITH CHANCE
POPS FURTHER SOUTH. LATER TONIGHT AND EARLY FRIDAY THE MCS REMNANTS
WILL BE MOVING ACROSS CENTRAL AND SOUTHERN KS WITH WIDESPREAD
SHOWERS/STORMS. DECIDED TO LOWER HIGHS SUNDAY INTO THE 70S GIVEN
WIDESPREAD PRECIP AND CLOUD COVER EXPECTED.

DAYS 3-7...

THE LATEST RUNS OF THE GFS/ECMWF ARE PRETTY CONSISTENT WITH THEIR
RESPECTIVE PREVIOUS RUNS IN DEVELOPING AN UPPER LEVEL RIDGE OVER THE
CENTRAL CONUS THROUGH THE MIDDLE PART OF THE UPCOMING WEEK.  MODELS
ARE ALSO CONTINUING TREND OF FLATTENING OUT THE RIDGE BY LATE
THURSDAY AND FRIDAY AS A SIGNIFICANT SHORTWAVE TROUGH RIDES OVER THE
RIDGE ALONG THE US/CANADIAN BORDER.  MODELS FORECAST THE SURFACE
COOL FRONT TO MOVE SOUTH TO THE VICINITY OF THE KANSAS/NEBRASKA
BORDER.  THIS WILL BE THE MOST LIKELY FOCUS FOR WIDELY SCT TSTM
DEVELOPMENT LATER IN THE WEEK.  CURRENTLY, THE GRIDS DO NOT REFLECT
ANY CHANCE FOR PRECIP DURING THE LATTER PART OF THE WEEK.
SUBSEQUENT SHIFTS WILL NEED TO WATCH THIS AND CONSIDER ADDING PRECIP
TO THE GRIDS IF IT APPEARS THE BOUNDARY WILL MAKE IT ANY FARTHER
SOUTH.  WILL LEAVE THE 8-10 DAY FORECAST AS IS.  MODELS ARE
CONTINUING TO SUGGEST A SLIGHT NW FLOW REGIME WHICH WILL BE
FAVORABLE FOR FARTHER SOUTHWARD DEVELOPMENT OF THE SFC FRONT AND
INCREASED CHANCES FOR PRECIP.
FINCH/GERARD

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 78 64 87 / 60 60 00 20
GCK 61 78 61 86 / 60 30 00 20
EHA 61 80 63 84 / 40 30 00 20
LBL 62 79 64 87 / 40 60 00 20
HYS 64 75 65 85 / 90 60 30 20
P28 66 77 65 87 / 50 60 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Jun 28, 2:29 PM CDT, 6 hours 19 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TODAY. AN OUTFLOW BOUNDARY FROM STORMS THIS MORNING WAS
LOCATED ACROSS BARBER, COMANCHE AND KIOWA COUNTIES EARLY THIS
AFTERNOON. THIS BOUNDARY WILL LIKELY SERVE AS A FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING, WITH STORMS
PROBABLY FORMING BETWEEN 4 PM AND 6 PM. PROTECTION, ASHLAND, CLARK
STATE LAKE AND ADJACENT AREAS HAVE THE BEST CHANCE OF THUNDERSTORMS
THIS AFTERNOON. ANY STORMS THAT DEVELOP COULD BE BRIEFLY SEVERE WITH
LARGE HAIL AND WINDS UP TO 60 MPH. OTHER SEVERE STORMS COULD DEVELOP
FURTHER WEST THIS EVENING.

A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN
KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM
WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE
CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER
AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON,
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM.

FINCH

In the hours before

Local storm report, Jun 28, 5:39 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    12W ASHLAND               KS   1.75 IN HAIL
06/28/03   CLARK                          PUBLIC REPORT.

0518 PM    12N ENGLEWOOD             KS   1.75 IN HAIL
06/28/03   CLARK                          PUBLIC REPORT.

0519 PM    BLOOM                     KS   1.00 IN HAIL
06/28/03   FORD                           BY SHERIFF OFFICE.

0524 PM    12N ENGLEWOOD             KS   4.50 IN HAIL
06/28/03   CLARK                          DAMAGING HOUSE REPORT BY
                                          PUBLIC

0525 PM    15S DODGE CITY            KS   2.50 IN HAIL
06/28/03   FORD                           SPOTTER REPORT.

06
Local storm report, Jun 28, 8:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    3S MINNEOLA               KS   0.75 IN HAIL
06/28/03   CLARK                          SPOTTER REPORT.

0602 PM    ENGLEWOOD                 KS   1.00 IN HAIL
06/28/03   CLARK                          BY SHERIFF

0615 PM    6SE FOWLER                KS   4.00 IN HAIL
06/28/03   MEADE                          PUBLIC REPORT.

0625 PM    DODGE CITY                KS   1.75 IN HAIL
06/28/03   FORD                           BY SHERIFF

0627 PM    DODGE CITY                KS   1.00 IN HAIL
06/28/03   FORD                           PUBLIC REPORT.

0630 PM    1W DODGE CITY             KS   2.00 IN HAIL
06/28/03   FORD                           SPOTTER REPORT.

0635 PM    DODGE CITY                KS   1.00 IN HAIL 06/28/03
           FORD                           SPOTTER REPORT.

0641 PM    DODGE CITY                KS   1.00 IN HAIL
06/28/03   FORD                           SPOTTER REPORT.

0641 PM    8S MEADE                  KS   0.88 IN HAIL
06/28/03   MEADE                          PUBLIC REPORT.

0644 PM    1NE DODGE CITY            KS   0.88 IN HAIL
06/28/03   FORD                           NWS EMPLOYEE

0648 PM    21SE NESS CITY            KS   1.75 IN HAIL
06/28/03   NESS                           PUBLIC REPORT.

0700 PM    HANSTON                   KS   1.00 IN HAIL
06/28/03   HODGEMAN                       SPOTTER REPORT.

0735 PM    3SE KISMET                KS   0.88 IN HAIL
06/28/03   SEWARD                         SPOTTER REPORT.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:14 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 28, 7:29 PM CDTSevere Thunderstorm WarningDDCSeward61 min
Jun 28, 7:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jun 28, 8:29 PM CDTSevere Thunderstorm WarningDDCSeward61 min
Jun 28, 8:36 PM CDTSevere Thunderstorm WarningDDCEllis, Trego54 min
Jun 28, 9:56 PM CDTFlash Flood WarningDDCSeward4 hr
Jun 28, 11:51 PM CDTSevere Thunderstorm WarningDDCTrego39 min
Jun 29, 1:58 AM CDTFlash Flood WarningDDCSeward4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.